Oklahoma, 2011

Hail and Damaging Wind in Oklahoma, August 4, 2011

August 4, 2011 · NWS TSA · 3 events in 2 counties and zones

Thunderstorms developed south of a weak frontal boundary that extended across southeastern Oklahoma. A few of these thunderstorms became severe, resulting in large hail and damaging winds over parts of southeast Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed south of a weak frontal boundary that extended across southeastern Oklahoma. A few of these thunderstorms became severe, resulting in large hail and damaging winds over parts of southeast Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 4, 2:44 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 4, 2:44 PM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
344 PM CDT THU AUG 4 2011

.DISCUSSION...
CONCERNING THE ONGOING HEAT...MAYBE SOME LIGHT AT THE END OF THE
TUNNEL BY THE MIDDLE OF NEXT WEEK AS COLD FRONT/PRECIPITATION
CHANCES INCREASE. FRONTAL BOUNDARY/OUTFLOW THAT PUSHED THROUGH
MUCH OF NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS THIS MORNING HAS
LOWERED TEMPERATURES SOMEWHAT. ISOLATED THUNDERSTORMS WILL REMAIN
POSSIBLE NEAR BOUNDARY ACROSS SOUTHEAST OKLAHOMA WHERE ENHANCED CU
FIELD REMAINS. ALSO A CHANCE THAT SOME ADDITIONAL THUNDERSTORM
DEVELOPMENT WILL BE POSSIBLE FURTHER NORTH ACROSS NORTHEAST
OKLAHOMA THIS EVENING INTO THE OVERNIGHT HOURS AS LOW LEVEL JET
BEGINS TO INCREASE. NAM SOLUTION MAY BE OVERDONE WITH PRECIPITATION
IN THIS AREA BUT WILL AT LEAST CARRY LOW CHANCE POPS.

UPPER HIGH WILL CONTINUE TO SLOWLY WEAKEN/RETROGRADE WEST INTO THE
WEEKEND...WHICH COULD ALLOW FOR AFTERNOON SHOWERS/THUNDERSTORMS
TO DEVELOP EACH AFTERNOON. AS NORTHWEST FLOW DEVELOPS ALOFT...
POTENTIAL INCREASES FOR MCS DEVELOPMENT DURING THE OVERNIGHT HOURS
THAT COULD IMPACT FAR NORTHEAST OKLAHOMA/NORTHWEST ARKANSAS EARLY
NEXT. OF COURSE...SIGNIFICANT UNCERTAINTIES WILL REMAIN CONCERNING
TIMING/TRACK OF ANY MCS POTENTIAL THAT FAR INTO THE EXTENDED
PERIODS...BUT COULD HAVE A MAJOR IMPACT ON TEMPERATURES. BOTH THE
ECMWF AND GFS PUSH COLD FRONT INTO THE AREA DURING THE TUE-THU
TIME FRAME WITH PRECIPITATION CHANCES INCREASING. THIS WOULD ALSO
PROVIDE SOME MUCH NEEDED RELIEF FROM THE ONGOING HEAT WAVE/DROUGHT
CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL  105  79 104  80 /  20  30  10  10
FSM  107  79 105  79 /  20  30  20  10
MLC  109  80 109  80 /  20  20  10  10
BVO  102  74 102  76 /  10  30  20  20
FYV  100  75 101  73 /  10  30  20  10
BYV   97  74  96  73 /  10  30  20  10
MKO  106  79 105  78 /  20  30  10  10
MIO  102  77 101  75 /  10  30  30  20
F10  108  79 108  80 /  20  20  10  10
HHW  112  80 108  79 /  20  20   0  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...EXCESSIVE HEAT WARNING UNTIL 7 PM SATURDAY FOR OKZ049-OKZ053-
     OKZ054-OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-
     OKZ062-OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-
     OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

     EXCESSIVE HEAT WATCH FROM 7 PM SATURDAY TO 9 PM MONDAY FOR
     OKZ049-OKZ053-OKZ054-OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-
     OKZ060-OKZ061-OKZ062-OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-
     OKZ068-OKZ069-OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-
     OKZ076.

AR...EXCESSIVE HEAT WARNING UNTIL 7 PM SATURDAY FOR ARZ001-ARZ002-
     ARZ010-ARZ011-ARZ019-ARZ020-ARZ029.

     EXCESSIVE HEAT WATCH FROM 7 PM SATURDAY TO 9 PM MONDAY FOR
     ARZ001-ARZ002-ARZ010-ARZ011-ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...02
LONG TERM....12
Hazardous weather outlook, Aug 4, 4:07 PM CST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
507 PM CDT THU AUG 4 2011

ARZ001-002-010-011-019-020-029-OKZ049-053>076-051000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
505 PM CDT THU AUG 4 2011

...DANGEROUS HEAT EXPECTED THROUGH THE WEEKEND...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DANGEROUS HEAT.
	RISK...CRITICAL.
	AREA...ALL OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

FIRE WEATHER DANGER.
        RISK...ELEVATED.
        AREA...SOUTHWEST OF A TULSA TO FORT SMITH LINE.
        ONSET...ONGOING.

DISCUSSION...
HOT TEMPERATURES WILL MODERATE SLOWLY TONIGHT WITH HEAT INDICES
REMAINING ABOVE 90 UNTIL AFTER MIDNIGHT IN MANY AREAS. LOWS WILL
ONLY FALL TO BETWEEN 75 AND 80 BY MORNING...BUT HIGHER IN THE CITIES.

INSTABILITY FROM THE HIGH TEMPERATURES WILL RESULT IN A LIMITED
RISK OF SEVERE THUNDERSTORMS THIS EVENING. THE MAIN THREAT WILL BE
SEVERE WIND GUSTS. THE THREAT WILL DIMINISH AFTER MIDNIGHT.

ONGOING DROUGHT CONDITIONS...WARM TEMPERATURES WILL KEEP RELATIVE
HUMIDITIES LOW WELL INTO THE NIGHT. ALTHOUGH WINDS ARE NOT STRONG...
THE THREAT OF WILD FIRES WILL CONTINUE INTO THE NIGHT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER POTENTIAL...DANGEROUS HEAT POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER POTENTIAL...DANGEROUS HEAT POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER POTENTIAL...DANGEROUS HEAT POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER POTENTIAL...DANGEROUS HEAT POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.

EXTENDED DISCUSSION...
THE HEAT WILL HOLD ON INTO NEXT WEEK. AFTERNOON HEAT INDICES WILL
CONTINUE IN THE 105 TO 115 DEGREE RANGE THROUGH EARLY NEXT WEEK.
A STRONGER FRONT BY MIDWEEK WILL SHOULD REDUCE HIGH TEMPERATURES...
WITH HEAT INDICES ON THE DECLINE IN THE 100 TO 110 RANGE.

LINGERING CHANCES FOR THUNDERSTORMS EXTEND INTO FRIDAY ALONG THE
DECAYING FRONTAL ZONE ACROSS NORTHEAST OKLAHOMA AND NORTHWEST
ARKANSAS. ANOTHER FRONT WILL PUSH DOWN INTO THE REGION AND STALL
OUT BY SUNDAY AFTERNOON AND WILL BRING A CHANCE FOR THUNDERSTORMS
WITH IT. A STRONGER FRONT WILL ARRIVE AROUND MIDWEEK AS THE UPPER
RIDGE FINALLY BREAKS DOWN AND SHIFTS WEST.

ONGOING DROUGHT CONDITIONS AND A LACK OF WIDESPREAD RAINFALL WILL
RESULT IN A LIMITED TO ELEVATED FIRE DANGER THREAT INTO THE MIDDLE
OF NEXT WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, Aug 4, 3:43 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
443 PM CDT THU AUG 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND GST     NELAGONEY               36.63N 96.24W
08/03/2011  E60.00 MPH       OSAGE              OK   PUBLIC

            55-65 MPH WINDS. SOME TREE DAMAGE.

0644 PM     TSTM WND DMG     6 NNE NELAGONEY         36.71N 96.20W
08/03/2011                   OSAGE              OK   PUBLIC

            SEVERAL LARGE TREES BLOWN DOWN AT ENTRANCE TO WOOLAROC.
            OTHER TREE DAMAGE AROUND AREA. DAMAGE TO SEVERAL SHEDS.
            REPORTED BY GROUNDS MANAGER.

0645 PM     TSTM WND DMG     OKESA                   36.71N 96.13W
08/03/2011                   OSAGE              OK   PUBLIC

            NUMEROUS LARGE LIMBS BROKEN IN TOWN.

0410 AM     TSTM WND DMG     3 E FORT SMITH          35.39N 94.35W
08/04/2011                   CRAWFORD           AR   NEWSPAPER

            WIND DAMAGE REPORTED IN RIVERCREST AREA. BROKEN TREE
            LIMBS. BOAT DOCK OVERTURNED ONTO THE SHORE. TIME
            APPROXIMATE.

&&

SAA
Special weather statement, Aug 4, 4:08 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
508 PM CDT THU AUG 4 2011

OKZ076-042230-
LE FLORE OK-
508 PM CDT THU AUG 4 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 530 PM CDT
FOR THE FOLLOWING COUNTY...

IN SOUTHEAST OKLAHOMA
     SOUTHERN LE FLORE

AT 507 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST
OF OCTAVIA...MOVING SOUTHEAST AT LESS THAN 5 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THIS STORM INCLUDE...OCTAVIA AND BIG CEDAR.

THIS STORM WILL BE CAPABLE OF PRODUCING DIME SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN
CASE THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3451 9473 3458 9478 3465 9472 3466 9462
      3460 9455 3452 9456 3450 9463 3450 9467
TIME...MOT...LOC 2207Z 330DEG 3KT 3456 9466

The radar

The Western Arkansas radar (KSRX), 83 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Le Flore

When
August 4, 4:25 PM CST
Where
Le Flore County, 3.85 mi SSW of Big Cedar
Measured
1.75 in hail
Reported by
Public
Coordinates
34.600, -94.700

Hail, Le Flore

When
August 4, 4:45 PM CST
Where
Le Flore County, 3.85 mi SSW of Big Cedar
Measured
1 in hail
Reported by
Public
Coordinates
34.600, -94.700

Thunderstorm Wind, Latimer

When
August 4, 6:05 PM CST
Where
Latimer County, 0.34 mi E of Wilburton Arpt
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.920, -95.394

Strong thunderstorm wind flipped an airplane at Wilburton Municipal Airport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332501, 332503, 332504.